Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Grand Rapids, MI

June 26, 2020Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 2020, 8:57 PM EDT for Van Buren County, Michigan. It was in force for 65 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 8:57 PM EDT (00:57 UTC)
Expired
Jun 26, 2020, 10:02 PM EDT
In force
65 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:13 PM EDTTSTM WND DMG2 Wsw Bangor, MIMANY LARGE TREES FALLEN ACROSS ROADS BETWEEN COVERT AND BANGOR.
Jun 26, 9:18 PM EDTTSTM WND DMG1 E Lawrence, MIWOODEN POWER POLE SNAPPED HALFWAY UP. ROOF OF BARN BLOWN OFF. SEVERAL LARGE TREE LIMBS SNAPPED.
Jun 26, 9:25 PM EDTTSTM WND DMG2 Nnw Paw Paw, MILAKE BROWNWOOD. NUMEROUS LARGE LIMBS SNAPPED ONTO POWER LINES AND STRUCTURES. SOME LARGE TREES UPROOTED. WIND DURATION FROM 925 TO 928 PM.
Jun 26, 9:29 PM EDTTSTM WND DMGLawrence, MINUMEROUS POWER OUTAGES.
Jun 26, 9:35 PM EDTTSTM WND DMG1 Nw Lawton, MIREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Jun 26, 9:37 PM EDTTSTM WND GST 452 Nnw Lawton, MI
Jun 26, 9:59 PM EDTTSTM WND DMG4 Nw Marcellus, MIREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS53 KGRR 270057
SVRGRR
MIC159-270230-
/O.NEW.KGRR.SV.W.0046.200627T0057Z-200627T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
857 PM EDT Fri Jun 26 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Van Buren County in southwestern Michigan...

* Until 1030 PM EDT.

* At 856 PM EDT, a severe thunderstorm was located near Van Buren SP,
  or 7 miles southwest of South Haven, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  South Haven...         Paw Paw...             Hartford...
  Mattawan...            Lawton...              Bangor...
  Decatur...             Van Buren SP...        Lake Michigan
  Beach...
  Pine Grove...          Covert...              Keeler...
  Lawrence...            Gobles...              Bloomingdale...
  Breedsville...         Glendale...            Grand Junction...
  Kendall...             Lacota...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
      4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 0056Z 286DEG 28KT 4233 8639 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TJT
3 follow-up statements
635 
WWUS53 KGRR 270116
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
916 PM EDT Fri Jun 26 2020

MIC159-270230-
/O.CON.KGRR.SV.W.0046.000000T0000Z-200627T0230Z/
Van Buren MI-
916 PM EDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR VAN BUREN COUNTY...

At 916 PM EDT, a severe thunderstorm was located near Bangor, or 9
miles southeast of South Haven, moving east at 30 mph.

This is a very dangerous storm. If you live in Bangor, seek shelter 
immediately!

HAZARD...85 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages.

Locations impacted include...
Paw Paw...             Hartford...            Mattawan...
Lawton...              Bangor...              Decatur...
Pine Grove...          Keeler...              Lawrence...
Gobles...              Bloomingdale...        Breedsville...
Glendale...            Grand Junction...      Kendall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4207 8622 4224 8622 4233 8621 4241 8616
      4242 8577 4207 8576
TIME...MOT...LOC 0116Z 286DEG 28KT 4229 8618 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...85MPH
 
$$

HOVING
868 
WWUS53 KGRR 270134
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
934 PM EDT Fri Jun 26 2020

MIC159-270230-
/O.CON.KGRR.SV.W.0046.000000T0000Z-200627T0230Z/
Van Buren MI-
934 PM EDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR EASTERN VAN BUREN COUNTY...

At 933 PM EDT, a severe thunderstorm was located near Mattawan, or 8 
miles northeast of Paw Paw, moving east at 60 mph. Tree damage and 
power outages are occuring with this storm.

This is a very dangerous storm.

HAZARD...85 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages.

Locations impacted include...
Paw Paw...             Mattawan...            Lawton...
Decatur...             Pine Grove...          Gobles...
Bloomingdale...        Kendall...             Glendale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4207 8603 4220 8603 4232 8604 4241 8604
      4242 8577 4207 8576
TIME...MOT...LOC 0133Z 276DEG 53KT 4226 8575 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...85MPH
 
$$

HOVING
205 
WWUS53 KGRR 270202
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1002 PM EDT Fri Jun 26 2020

MIC159-270211-
/O.CAN.KGRR.SV.W.0046.000000T0000Z-200627T0230Z/
Van Buren MI-
1002 PM EDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VAN BUREN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
southwestern Michigan.

LAT...LON 4207 8603 4220 8603 4232 8604 4241 8604
      4242 8577 4207 8576
TIME...MOT...LOC 0158Z 286DEG 28KT 4220 8546 

$$

HOVING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:31 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 26, 7:31 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
731 PM EDT Fri Jun 26 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 329 PM EDT Fri Jun 26 2020

- Severe storms possible this evening

- Warm and mostly dry next week

&&

.DISCUSSION...(This evening through next Friday)
Issued at 329 PM EDT Fri Jun 26 2020

-- Severe storms possible this evening --

Still not entirely clear how the Chicago-area convection and
rain/clouds over Southern Michigan will temper the severe weather
chances later today as many of the mesoscale models did not pick
up on this. It appears there will be some air mass recovery in
this zone prior to the arrival of the main wave now moving
through southern Wisconsin. Instability is partially a function of
lift and advection (cooling) of the upper levels and
warm/moisture advection of the low levels (at or a couple
kilometers above the surface), and this is a fairly dynamic wave
heading our way, so we will maintain the expectation of a cluster
or line of storms crossing the lake into Lower Michigan this
evening. Scattered storms may also develop ahead of this wave.

Shallow and deep-layer shear will increase this evening, and will
support damaging wind potential with thermal profiles supporting
instability for downdrafts reaching the surface. See the
hydrology and marine sections for additional concerns.

-- Warm and mostly dry next week --

Ensembles continue to be in fair agreement of a mostly dry and
gradually warming week, with highs generally in the mid to upper
80s, approaching 90 toward the latter part of the week. This is
due to a high-amplitude blocking pattern setting up over northern
North America, and we will likely be on the southeast side of the
upper level anticyclone. Can't entirely rule out a backdoor cold
front cooling us off slightly next week depending on how the
eastern leg of the blocking pattern digs in.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 731 PM EDT Fri Jun 26 2020

The main impacts expected in this forecast period will be showers
and storms with lower conditions and gusty winds through the
first 6-8 hours, and then some stratus that lingers into tomorrow
morning.

Showers and storms are beginning to develop, and move over the
terminals from west to east. Periods of showers and storms will
remain possible, until the main line over WI and IL pushes through
from around 02-05z or so. KMKG may not see a lot of thunder, and
the I-94 terminals may have a break until the main line arrives.
IFR is expected under the storms, and wind gusts of 30-50 mph will
be likely.

Once the storms move by, showers will linger a bit. We also expect
that a layer of IFR stratus will work through the area. This will
linger into the mid morning hours, before it lifts out by 18z Sat.
The rest of the period should be quiet then.

&&

.MARINE...
Issued at 329 PM EDT Fri Jun 26 2020

Southwest winds along the shore have increased this afternoon as
expected, gusting to 20 knots. Waves at the Port Sheldon buoy are
increasing to 2 feet, and conditions may approach small craft
advisory / beach hazard this evening. Thunderstorms may produce
gale to storm force winds this evening.

Of greater concern, storms crossing the lake this evening may
cause water level fluctuations and rip currents if they become
well-organized (with a 3 to 5 mb increase in pressure underneath
the storm) and fast-moving (50 mph or greater). In past events
with fast-moving severe summer storms, water levels can change a
foot or more above and below average levels over the course of 30
minutes. In rare cases the increase in water levels can be several
feet in a matter of minutes. Do not walk on piers with storms
nearby. Stay out of the water when storms are near, and do not go
back in the water after the storm tonight.

Conditions will be more tranquil over the weekend under high
pressure.

&&

.HYDROLOGY...
Issued at 329 PM EDT Fri Jun 26 2020

Conditions on the rivers are near to slightly above normal levels
for this time of year. Soil moisture ranking percentiles from CPC
continue to indicate above to well above normal moisture content.
Several convection-allowing model solutions for the storms this
evening have been depicting swaths of 2 to 3 inches of rain
possible in the southern third of Lower Michigan, assuming there
is a period of training/repeating convection for a few hours.
Given precipitable water values over 1.7 inches set to move in,
storms will tend to be efficient rainfall producers. This may
result in short-term flooding tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...NJJ
HYDROLOGY...CAS
MARINE...CAS
Hazardous weather outlook, Jun 26, 3:59 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
359 PM EDT Fri Jun 26 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-272000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
359 PM EDT Fri Jun 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening. Some thunderstorms may be
severe with damaging wind gusts. Heavy rain in some locations may
result in flooding overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service via phone, email, social media, or amateur radio
networks.

LMZ844>849-272000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
359 PM EDT Fri Jun 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected to cross Lake Michigan
this evening. Thunderstorms may produce winds on the lake to gale
or storm force. Water level fluctuations and rip currents are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service via phone, email, social media, or amateur radio
networks.

In the hours before

Special weather statement, Jun 26, 6:09 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
609 PM EDT Fri Jun 26 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270000-
Oceana-Clinton-Isabella-Gratiot-Ingham-Calhoun-Lake-Mecosta-Allegan-
Ottawa-Barry-Clare-Van
Buren-Jackson-Kalamazoo-Montcalm-Osceola-Muskegon-Ionia-Eaton-
Newaygo-Mason-Kent-
609 PM EDT Fri Jun 26 2020

...Thunderstorms approaching Southwest Lower Michigan...

At 600 PM EDT, thunderstorms across southern Lake Michigan and
southern Wisconsin will move rapidly east into Southwest Lower
Michigan early this evening. These storms will be capable of
damaging wind and very heavy rain with localized flooding.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Muskegon...            Jackson...
Holland...             Mount Pleasant...      Ionia...
Big Rapids...          Grand Haven...         Alma...
Charlotte...           Albion...              Greenville...
Mason...               Ludington...           St. Johns...
Hastings...            Marshall...

Stay tuned for the latest weather updates and be prepared to move
indoors. Persons in campgrounds should ensure they have a place
available for seeking sturdy shelter.

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4362 8654 4380 8643 4406 8651
      4418 8639 4416 8461 4347 8461 4346 8437
      4278 8436 4278 8416 4207 8414
TIME...MOT...LOC 2200Z 263DEG 40KT 4280 8670

TJT
Local storm report, Jun 26, 8:02 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       CASTLE PARK             42.75N 86.20W
06/26/2020  M1.18 INCH       ALLEGAN            MI   PUBLIC

            1.18 INCHES OF RAIN BETWEEN 630 PM AND 800
            PM NEAR CASTLE PARK.

&&

AMD
Local storm report, Jun 26, 8:26 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HEAVY RAIN       1 SW ZEELAND            42.80N 86.03W
06/26/2020  M1.64 INCH       OTTAWA             MI   PUBLIC

            1.64 INCHES OF RAIN IN THE LAST 2 HOURS
            (BETWEEN 615 PM AND 815 PM).

&&

AMD
Local storm report, Jun 26, 8:38 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     FLOOD            1 NE MACATAWA           42.78N 86.19W
06/26/2020                   OTTAWA             MI   AMATEUR RADIO

            WATER OVER THE ROAD AT CHIPPEWA AND LAKE
            STREETS.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:41 PM EDTAreal Flood AdvisoryGRRKent3 hr
Jun 26, 9:27 PM EDTSevere Thunderstorm WarningGRRKalamazoo48 min
Jun 26, 9:54 PM EDTSevere Thunderstorm WarningGRRCalhoun66 min
Jun 26, 10:31 PM EDTSevere Thunderstorm WarningGRRJackson59 min
Jun 26, 10:37 PM EDTAreal Flood AdvisoryGRREaton, Ingham6 hr
Jun 26, 11:04 PM EDTSevere Thunderstorm WarningGRRIngham16 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.